• question-icon

    What causes darkening of skin after taking Epogen?

default
Posted on Sat, 8 Jul 2017 in Cancer
Question: My husband, an ESRD on dialysis 3X weekly is taking epoietin alfa during his bi Monday dialysis treatment. This is because he's scheduled to have mitral value repair (not stent) surgery on 7/31/17 & for religious reasons, doesn't accept blood transfusions. (The cardio thoracic surgeons want his hemoglobin to reach 14 & with the treatment in the last 6 weeks, his hemoglobin is now at 13.3) Although his creatinine clearance rate from dialysis is GOOD, they checked again today, since he's been on epogen, his skin has turned 3 shades darker, is this a side - effect from the increased epogen use. Yes we saw his Nephrologist recently on another issue & plan to ask him about this at Jim's next appointment. I'm very curios because I don't read about epogen causing this skin change anywhere. Thank you.
doctor
Answered by Dr. Indranil Ghosh 5 hours later
Brief Answer:
Erythropoietin itself does not cause skin darkening

Detailed Answer:
Hi
Thanks for your query.

I don't think this is a side effect of Epogen. Erythropoietin itself does not cause skin darkening. In fact, ESRD can cause skin pigmentation. This is not entirely related to high creatinine so that even after dialysis it can persist.

Another possible explanation is that previously he was pale from anemia and now with increasing hemoglobin, he looks darker.

Hope this helps. Feel free to ask further.
Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Indranil Ghosh

Oncologist

Practicing since :2004

Answered : 1532 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Stent

doctor1 MD

I recently had a baby in September. During my 1st Trimester, I had surgery on my right kidney. I had several stents placed and taken out during and...

doctor1 MD

Non medicated stent was installed in main artery in the year 2002. I am now 63 yrs. I have contacted ugi ulcer and having bleeding (malena ). Gold...

doctor1 MD

I had 2 stents put in yesterday, one in the left common carotid with 95% blockage, and they had to re-stent my left subclavian, also with 95%...

doctor1 MD

I had a stent put in last november. I have felt pretty good since. now am experiencing lightheadedness. not as bad when i am sitting worse when i...

doctor1 MD

Good Morning, I am caregiver for my Father who is 95. He has asthma , COPD, just had a stent inserted in his right aortic valve and is due to have...

doctor1 MD

hi im having a kidney stone removed and a new stent put in but i found out i have an enlarged heart i was told that you cant use anasthsia on an...

doctor1 MD

yes my husband is on three blood pressure medicines and his dr. refuses to know that he is losing weight and feels dizzy and light headness should...

Get personalised answers from verified doctor in minutes across 80+ specialties

132 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Indranil Ghosh
  • Q - What could a lump in my back be?

  • Q - Should chemotherapy be given to a person in final stage of nasopharngeal...

  • Q - Sex with sex worker, HPV scare, cancer in men. Test in detect HPV in men ?

  • Q - Is atopic dermatitis associated with leukemia ?

  • Q - Which tumour markers are used to follow up breast cancer patients?

  • Q - How do I know if papillary thyroid cancer has recurred?

  • Q - Protruding coronal suture, skull x-ray. Cancer due to radiation?

  • Q - How can linitis plastica be treated?

  • Q - CA Breast, chemotherapy, CT scan, pulmonary embolism, on acitrom,...

  • Q - Can breast cancer spread to thyroid?

backtotop2